Hail, Stone
- When
- November 18, 1:54 PM CST
- Where
- Stone County, 3 mi N of Crane
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.950, -93.567
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 18, 5:49 AM CST, 8 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 549 AM CST TUE NOV 18 2003 ...QUICK UPDATE FOR AVIATION SECTION... .DISCUSSION... MAIN CONCERN IS ONGOING FLOODING AND POTENTIAL THUNDERSTORM REDEVELOPMENT TODAY. IN THE VERY NEAR TERM...THE BACK EDGE OF MAIN PRECIPITATION SHIELD ASSOCIATED WITH 50-60KT 850MB JET IS OVER CENTRAL AND SOUTH CENTRAL MO. CALLS TO LAW ENFORCEMENT INDICATE NUMEROUS ROADS/LOW WATER CROSSINGS FLOODED IN THE WEST PLAINS AREA. A VOLUNTEER WEATHER OBSERVER NEAR WINONA IN SHANNON COUNTY JUST CALLED IN WITH 3.70 INCHES OF RAIN SO FAR (ABOUT 2 AM) WITH THIS EVENT. IT WILL BE A LAST SECOND CALL AS TO WHAT TO DO WITH ONGOING FLOOD WATCHES...AND IT WILL DEPEND ON HOW FAR EAST THE PRECIPITATION SHIELD HAS PROGRESSED. NEXT CONCERN IS CONVECTIVE REDEVELOPMENT FOR TODAY. COLD FRONT NOW OVER EASTERN KS AND CENTRAL OK WILL GRADUALLY PUSH EAST TODAY. MIDLEVEL TROUGH OVER THE PLAINS WILL CONTINUE TO DIG ESE WITH PROGS CLOSING OFF A 500MB LOW AND MOVING IT EAST THROUGH AR LATE TODAY/EARLY TONIGHT. MIDLEVEL TEMPERATURES COOL TO -18 TO -19 DEG C BY LATE AFTERNOON AND EARLY EVENING. WITH ANY SFC HEATING AT ALL...AND MOISTURE STILL IN PLACE AHEAD OF THE SURFACE TROUGH...WILL LIKELY SEE CONVECTIVE REDEVELOPMENT. BEST SYNOPTIC SCALE FORCING AND PROBABLY THE HEAVIEST QPF WILL BE ALONG THE ARKANSAS LINE. DEPENDING ON THE AMOUNT OF INSTABILITY...WOULD NOT BE AT ALL SURPRISED TO SEE SOME MARGINALLY SEVERE HAIL FROM THE STRONGER STORMS WITH LOWERING WBZ HEIGHTS. PRECIPITATION CHANCES WILL TAPER OFF RAPIDLY FROM WEST TO EAST LATE TODAY AND EARLY TONIGHT. THE REST OF THE FORECAST IS FAIRLY STRAIGHTFORWARD. LARGE 500MB RIDGE BUILDS INTO THE AREA WED AND THU. TEMPERATURES WILL BE UNSEASONABLY WARM TO END THE WEEK. THE LATEST ECMWF AND THE 00Z GFS MOVE A NASTY LOOKING SYSTEM ONSHORE IN THE PACIFIC NORTHWEST THU AND INTO THE CENTRAL PLAINS LATE FRI NIGHT. INITIALLY THE GULF WILL BE BLOCKED...BUT AS SYSTEM MOVES EAST LATE SAT...RAPID MOISTURE RETURN INTO THE AREA COUPLED WITH A GREAT SYNOPTIC SCALE SETUP COULD GIVE US A QUICK SHOT OF SEVERE WEATHER FOLLOWED BY WINTERLIKE TEMPERATURES LATE SAT AND SUN. A LOT CAN CHANGE...AND ORDINARILY WOULDNT FOCUS TOO MUCH ON SOMETHING THIS FAR OUT...BUT THE MEDIUM RANGE MODELS HAVE BEEN CONSISTENT WITH THIS STRONG SYSTEM. && .AVIATION... LOW PRESSURE OVER SOUTHEAST KANSAS CONTINUES TO MOVE TOWARD THE AREA. LOW STATUS HAS SNUCK INTO SGF WITH OCCASION LIFR CIGS. IN THEORY THOSE SHOULD BEGIN TO LIFT A BIT AFTER SUNRISE WITH JUST LOW MVFR THROUGH LATE MORNING. CIGS TO THE WEST OF JLN ACROSS SE KS HAVE TANKED TO LIFR AS LIGHT WINDS NEAR THE LOW PRESSURE CENTER AND ABUNDANT MOISTURE SEEM TO BE DOING THEIR MAGIC. SOME OF THE LOW CIGS WILL PROBABLY MOVE EASTWARD INTO THE JLN AREA THIS MORNING BUT WITH A LITTLE HELP FROM INSOLATION ONLY INTRODUCED A TEMPO FOR IFR CIGS THIS MORNING. INSTABILITY BUILDS THIS AFTERNOON AS COLD AIR ALOFT MOVES INTO THE AREA. SCATTERED SHOWERS AND SOME THUNDERSTORMS WILL LIKELY DEVELOP...BUT TIMING THEM AT ANY ONE GIVEN SPOT IS IMPOSSIBLE. SINCE PRECIP SHOULD BE SHORT LIVED ONLY INCLUDED 3 HOURS TEMPOS (WHICH ARE PROBABLY STILL TOO LONG) AND TOOK MY BEST SHOT AT PICKING A TIME. DIDNT INCLUDE THUNDER AT THE TERMINALS THIS AFTERNOON SINCE COVERAGE OF TS SHOULD REMAIN LESS THAN 50%. SKIES SHOULD CLEAR TONIGHT AS NORTHWEST WINDS AND STRONG SUBSIDENCE ADVECT IN DRIER AIR. THE DRY AIR ADVECTION AND SOME GRADIENT WIND ALL NIGHT SHOULD HELP KEEP WIDESPREAD FOG FROM DEVELOPING. GIVEN THE ABUNDANT MOISTURE RIGHT NEAR THE SURFACE..IF WINDS DO GO CALM LATER TONIGHT GROUND FOG WOULD BE A GOOD BET. IZZI && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLOOD WATCH FOR ENTIRE AREA THROUGH 9 AM. KS...FLOOD WATCH FOR ENTIRE AREA THROUGH 9 AM. WFO SGF
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1015 AM CST TUE NOV 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THROUGH THIS EVENING. WEATHER HAZARDS EXPECTED: HAIL TO THE SIZE QUARTERS AND DAMAGING WINDS TO 60 MPH. AREAS AFFECTED AND TIMING: STRONG STORMS DEVELOPING OVER SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA WILL STRENGTHEN AND MOVE INTO SOUTHWEST MISSOURI TOWARD NOON. THE SEVERE THREAT WILL SPREAD EASTWARD ACROSS SOUTHERN MISSOURI THIS AFTERNOON...THEN END BY EARLY EVENING. DISCUSSION: A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON. THIS FRONT...COUPLED WITH AN UPPER LEVEL STORM SYSTEM...WILL LEAD TO THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. COLD AIR IN THE MID LEVELS OF THE ATMOSPHERE ALONG WITH MODEST SURFACE HEATING AHEAD OF THE FRONT WILL CAUSE THE ATMOSPHERE TO DESTABILIZE. HAIL WILL BE THE MAIN STORM THREAT. THE STORMS WILL BE ACCOMPANIED BY HEAVY RAINFALL WHICH MAY LEAD TO ISOLATED FLOODING...ESPECIALLY OVER SOUTH CENTRAL MISSOURI WERE THREE TO FOUR INCHES OF RAIN RESULTED IN FLOODING OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A STRONG STORM SYSTEM WILL MOVE THROUGH THE REGION LATE SATURDAY INTO SUNDAY. STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALIZED FLOODING WILL AGAIN BE POSSIBLE AS THE STORM SYSTEM MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF RUNNELS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 PM CST TUE NOV 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1204 PM NEOSHO MO .88 INCH HAIL
11/18/03 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 PM CST TUE NOV 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM GRANBY MO 1 INCH HAIL
11/18/03 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 PM CST TUE NOV 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1247 PM (UMN)MONETT MO .75 INCH HAIL
11/18/03 BARRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0125 PM AURORA MO 1.75 INCH HAIL
11/18/03 LAWRENCE REPORTED BY HAM RADIO
OPERATOR.
0125 PM MILLER MO 1.75 INCH HAIL
11/18/03 LAWRENCE ALONG HWY 39 JUST N OF
MILLER. REPORTED BY MEDIA.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
144 PM CST TUE NOV 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM 5 N ASH GROVE MO .88 INCH HAIL
11/18/03 GREENE REPORTED BY VOLUNTEER
WEATHER OBSERVER.The Springfield radar (KSGF), 35 km away, was scanning. The volume nearest the first event began at 19:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335244.